Illinois, 2013

Tornado in Illinois, June 29, 2013

June 29, 2013 · NWS ILX · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across central Illinois during the afternoon of June 29th. Many of the cells interacted with a weak boundary dropping southward through the area to produce funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Scattered showers and thunderstorms developed across central Illinois during the afternoon of June 29th. Many of the cells interacted with a weak boundary dropping southward through the area to produce funnel clouds. One brief tornado touchdown occurred in Coles County, where minor damage was reported to a home near Cooks Mills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 29, 11:59 AM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 29, 11:59 AM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1259 PM CDT SAT JUN 29 2013

.DISCUSSION...
ISSUED 1045 AM CDT SAT JUN 29 2013

FORECAST OVERALL LOOKS IN GOOD SHAPE AND JUST SOME MINOR TWEAKS TO
A FEW WEATHER ELEMENTS. HAVE INCREASING CHANCES OF SHOWERS INTO
THE AFTERNOON ALONG WITH ISOLATED TO SCATTERED THUNDERSTORMS
ESPECIALLY CENTRAL AND NE IL. BROKEN TO OVERCAST LOW CLOUDS HAVE
SPREAD QUICKLY SOUTHWARD ACROSS CENTRAL IL DURING THIS MORNING AND
SE IL RECENTLY BECOMING CLOUDIER TOO AS CUMULUS CLOUDS ARE QUICKLY
DEVELOPING THERE LATE THIS MORNING. TEMPS CURRENTLY IN THE LOWER
70S OVER CENTRAL IL AND MID TO UPPER 70S IN SOUTHEAST IL AND
SHOULD NOT CLIMB TOO MUCH MORE WITH LOW CLOUDS AND MAY EVEN COOL
OFF WITH THE RAIN SHOWERS. NW WINDS 10 TO 15 MPH WITH GUSTS AROUND
20 MPH EXPECTED TODAY.

STRONG 558 DM 500 MB LOW NEAR THE QUEBEC AND ONTARIO PROVINCE LINE
AND 564 DM 500 MB OVER NE IL TO HAVE A FAIRLY STRONG SHORT WAVE PIVOT
SOUTHWARD OVER CENTRAL/SOUTHERN IL DURING TODAY. STEEPENING LAPSE
RATES COMBINED WITH SOME MOISTURE TO LIKELY DEVELOP/SPREAD SHOWERS
SOUTHWARD FROM NORTHERN/NE IL ACROSS CENTRAL/SE IL NEXT FEW HOURS
AND THEN DIMINISH AFTER SUNSET TONIGHT. A FEW THUNDERSTORMS COULD
HAVE SMALL HAIL THIS AFTERNOON/EARLY EVENING UNTIL SUNSET.

07

&&

.AVIATION...
ISSUED 1255 PM CDT SAT JUN 29 2013

SCATTERED TO NUMEROUS SHOWERS ALONG WITH A FEW THUNDERSTORMS WILL
OCCUR THIS AFTEROON AND INTO MID EVENING ACROSS CENTRAL IL. IFR TO
MVFR CEILINGS AND VSBYS WILL OCCUR AT TIMES ESPECIALLY WITH THE
HEAVIER SHOWERS WITH VSBYS AS LOW AS 1-2 MILES. CONVECTION SHOULD
GRADUALLY DIMINISH AFTER SUNSET TONIGHT AND TO REDEVELOP AFTER
15Z/10 AM SUNDAY OVER CENTRAL/EASTERN IL. NNW WINDS 10-14 KTS WITH
GUSTS 15-19 KTS TO DIMINISH TO 5-10 KTS AFTER SUNSET TONIGHT AND
BE NE 10-14 KTS WITH GUSTS 15-19 KTS AFTER 15Z/10 AM SUNDAY. LARGE
UPPER LEVEL LOW OVER NE/EASTCENTRAL IL TO DRIFT SE INTO THE OHIO
VALLEY SUNDAY AND KEEP SHOWERS AND ISOLATED THUNDERSTORMS IN
FORECAST THRU THE WEEKEND...WITH MOST WIDESPREAD COVERAGE THIS
AFTERNOON INTO MID EVENING AND AGAIN OVER EASTERN IL SUNDAY.

07

&&

.PREV DISCUSSION...
ISSUED 253 AM CDT SAT JUN 29 2013

FORECAST ISSUE THIS MORNING IS THE PERSISTENT MAJOR LONG WAVE TROF
THAT REMAINS OVER THE MID MS AND OH VALLEY REGIONS INTO MID WEEK.

SHORT TERM...TODAY THROUGH MONDAY NIGHT.
UPPER AIR DATA AT 00Z DEPICTS TROF OVER EASTERN US AND BUILDING
RIDGE IN THE WEST. ONE UPPER LOW OVER THE EASTERN GREAT LAKES
MOVING NORTH IN CANADA AS A SECOND ONE DIGS SOUTH INTO THE MID MS
VALLEY. AS THIS UPPER LEVEL FEATURES SINKS SOUTH THIS
MORNING...EXPECT CLOUDS SEEN IN IR TO SINK SOUTH INTO IL...PLUS
WITH COLD AIR ALOFT AND AMPLE MOISTURE...CLOUD DEVELOPMENT EXPECTED
ALSO. PROG SOUNDINGS SHOWS THE DEVELOPMENT EARLY THIS MORNING AS
THE UPPER LEVEL SYSTEM APPROACHES. THIS WILL AID IN KEEPING HIGH
TEMPS TODAY IN THE 70S...BUT WITH MOISTURE AND COLD AIR
ALOFT...SHOWERS WILL EXPAND OVER REGION THROUGHOUT THE DAY.
THEREFORE WILL KEEP LIKELY POPS GOING. INSTABILITY IS PROGGED TO
BE LIMITED WITH ONLY CAPES GENERALLY 800 OR LESS AND TOTAL TOTALS
LESS THAT 47. SOME SMALL HAIL WILL BE POSSIBLE WITH THE ALOFT
TEMPS.

DIURNAL NATURE OF PCPN WILL CAUSE DECREASE IN POPS SAT NIGHT...AND
THEN REDEVELOPMENT AGAIN ON SUNDAY...BUT TO A LESSER EXTENT AS
UPPER COLD AIR CENTER TO THE SOUTH OF REGION.

LONG TERM...TUESDAY THROUGH FRIDAY.
PROGS ARE ALL CONSISTENT IN DRIFTING THE UPPER SYSTEM BACK TO THE
NORTHWEST ON TUES TO WED...AS THE SUBTROPICAL ATLANTIC HIGH STARTS
TO BUILD BACK TO THE WEST INTO THE SOUTHEAST US. ON THURS...THE
UPPER SYSTEM GRADUALLY WEAKENS AND MOVES OFF TO THE NORTHEAST INTO
THE GREAT LAKES.

GOETSCH

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 29, 9:34 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1034 AM CDT SAT JUN 29 2013

ILZ027>031-036-037-040-041-047>050-301100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
1034 AM CDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS MORNING
THROUGH MID EVENING. THE RISK OF ORGANIZED SEVERE THUNDERSTORMS IS
LOW...BUT A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS...SMALL HAIL
AND CLOUD TO GROUND LIGHTNING.

FOR INTERESTS ALONG THE ILLINOIS RIVER...FLOODING WILL CONTINUE
DOWNSTREAM OF PEORIA FOR THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL STORM SYSTEM WILL LINGER OVER THE MIDWEST THROUGH
MUCH OF THIS WEEK...BRINGING A DAILY CHANCE FOR MAINLY AFTERNOON
AND EARLY EVENING THUNDERSTORMS. TUESDAY WILL HAVE HIGHER CHANCES
NORTHWEST OF THE ILLINOIS RIVER...WITH ISOLATED STORMS THE OTHER
DAYS. THE RISK OF ORGANIZED SEVERE THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042>046-051>057-061-301100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
1034 AM CDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS MORNING
THROUGH THE EVENING. THE RISK OF ORGANIZED SEVERE THUNDERSTORMS IS
LOW...BUT A FEW THUNDERSTORMS COULD PRODUCE GUSTY WINDS...SMALL
HAIL AND CLOUD TO GROUND LIGHTNING.

FOR INTERESTS ALONG THE SANGAMON RIVER...MINOR FLOODING IS
EXPECTED TO END AT MONTICELLO DURING MIDDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL STORM SYSTEM WILL LINGER OVER THE MIDWEST THROUGH
MUCH OF THIS WEEK...BRINGING A DAILY CHANCE FOR MAINLY AFTERNOON
AND EARLY EVENING THUNDERSTORMS. CHANCES WILL DECREASE ON
THURSDAY. THE RISK OF ORGANIZED SEVERE THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-301100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1034 AM CDT SAT JUN 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP BY AFTERNOON AND
CONTINUE THROUGH THE EVENING. THE RISK OF ORGANIZED SEVERE
THUNDERSTORMS IS LOW...BUT A FEW THUNDERSTORMS COULD PRODUCE GUSTY
WINDS...SMALL HAIL AND CLOUD TO GROUND LIGHTNING.

FLOODING WILL CONTINUE ALONG PARTS OF THE WABASH...LITTLE WABASH
AND EMBARRAS RIVER BASINS INTO EARLY NEXT WORK WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL STORM SYSTEM WILL LINGER OVER THE MIDWEST THROUGH
MUCH OF THIS WEEK...BRINGING A DAILY CHANCE FOR MAINLY AFTERNOON
AND EARLY EVENING THUNDERSTORMS. CHANCES WILL DECREASE ON
THURSDAY. THE RISK OF ORGANIZED SEVERE THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

07

In the hours before

Special weather statement, Jun 29, 12:31 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
131 PM CDT SAT JUN 29 2013

ILZ036>038-040>057-061>063-292315-
FULTON-TAZEWELL-MCLEAN-SCHUYLER-MASON-LOGAN-DE WITT-PIATT-
CHAMPAIGN-VERMILION-CASS-MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-
MACON-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-
INCLUDING THE CITIES OF...BLOOMINGTON...NORMAL...HAVANA...
LINCOLN...CHAMPAIGN...URBANA...DANVILLE...JACKSONVILLE...
SPRINGFIELD...TAYLORVILLE...DECATUR...CHARLESTON...MATTOON...
SHELBYVILLE
131 PM CDT SAT JUN 29 2013

...COLD AIR FUNNELS SIGHTED OVER CENTRAL ILLINOIS THIS AFTERNOON...

AT 122 PM...MACON COUNTY EMERGENCY MANAGEMENT AGENCY RELAYED
REPORTS OF FUNNEL CLOUDS NORTHEAST SIDE OF MAROA IN NORTHERN MACON
COUNTY. THIS THUNDERSTORM WAS MOVING SOUTH SOUTHEAST AT 25 MPH.
OTHER THUNDERSTORMS WERE SOUTH OF PEORIA AND BLOOMINGTON AND NORTH
OF I-70 AND THESE TOO COULD PRODUCE COLD AIR FUNNEL CLOUDS UNTIL
SUNSET.

ATMOSPHERIC CONDITIONS EXIST ACROSS CENTRAL ILLINOIS DURING THIS
AFTERNOON THAT FAVOR THE FORMATION OF THE PHENOMENON CALLED COLD
AIR FUNNELS. COLD AIR FUNNELS ARE NOT ALWAYS ASSOCIATED WITH
THUNDERSTORMS. THEY FORM OUT OF THE BOTTOM OF CLOUDS...SPIN...AND
DIP DOWN TO WITHIN SEVERAL HUNDRED FEET OF THE GROUND.

THE COLD AIR FUNNELS MAY LAST FOR SEVERAL MINUTES...OCCUR A NUMBER OF
TIMES DURING THE AFTERNOON...AND REMAIN IN THE SAME GENERAL AREA. THEY
NORMALLY DISSIPATE COMPLETELY TOWARD SUNSET AROUND 830 PM.

IN RARE INSTANCES THESE FUNNELS MAY BRIEFLY TOUCHDOWN. STAY ALERT AND
BE PREPARED TO MOVE QUICKLY TO A SAFE SHELTER IF A FUNNEL CLOUD
APPROACHES THE GROUND.

07

The radar

The Lincoln radar (KILX), 101 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Coles

When
June 29, 1:05 PM CST to 1:06 PM CST
Where
Coles County, 0.77 mi W of Cooks Mills to 0.64 mi WSW of Cooks Mills
Rating
EF0
Path length
0.14 mi
Path width
20 yd
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
39.578, -88.414

A tornado briefly touched down near Cooks Mills at 2:05 PM CDT. The tornado did minor damage to the siding and gutters of a home. It also damaged a garage door and knocked down several tree limbs before dissipating at 2:06 PM CDT.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyThe tornado archive for Illinois, 2013Warnings in Illinois, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453439.